I'm having the usual side effects bingo with my good friend Regorafenib. I know I should not complain about this drug, as it is the only thing keeping me from dying right now, but it still gets pretty difficult. My GI churns terribly, my sleep is wonky (about which more below) and I've been terribly moody and depressed lately. Plus there's a whole crop of relatively minor issues emerging which I strongly suspect are due to my increasingly long baseline with this medication. I'm experiencing hair loss, an increase in minor skin irritations and conditions, more vulnerability to minor injuries, slower healing, and twice now, unexplained open sores. All of which reflect things which eventually happen during the ageing process, but in my case we're talking about the last six weeks. So, yeah.
We tried a while back to raise my dose of Trazodone, along with Lorazepam which I use as a helper drug since the Trazodone by itself is only marginally effective for me. That caused an almost complete cessation of my appetite, and I lost about five pounds in one week. So we put me back to my earlier, lower dose. I'm starting to have more sleep issues, mostly consisting of awakening after four or five hours of sleep and not really getting back to solid sleep, alternating with significant oversleeping. This is consistent with the sleep effects Regorafenib had on me before we began using to Trazodone. My palliative care doctor has switched me to Intermezzo, a new form of Ambien which specifically addresses this set of issues. Unfortunately, Intermezzo isn't on my health insurance carrier's formulary. (Nor almost anybody else's yet, as it's so new.) We're now in the appeals process, with my oncology clinic seeking a pre-approval letter. So I stumble on.
ETA: Lisa reminds me we're currently at half dose, having gone from the original dose to a higher dose, then back down. This was in an attempt to ameliorate my cognitive issues. The success of that attempt is left as an exercise for the reader, given the nature of this edit note.
The next CT scan is less than two weeks away. My next oncology appointment is two weeks from today. This is the first scan since we found out the Regorafenib was working where we might reasonably expect to see the drug failing. It's treatment life cycle is six months to a year, and this is the six month mark. When that does fail, as it inevitably will, my terminal countdown clock resumes ticking. I've been experiencing a lot of what I call oncological hypochondria lately. Every time something twinges or hurts, I wonder if that's the cancer marching forward through my body again. Sometimes it can be easy to forget that I am a dead man walking. The CT scans always remind me of that with a cold, cruel pointedness.
I've been more depressed lately. Both in a daily, low-energy, low-motivation sense, and in the sense of having more bouts of being overwhelmed and feeling beaten down. This may be as simple as my brain responding my erratic sleep and other minor health issues, as well as the impending CT scan. But it's also true I've been feeling my mortality a lot. I suppose the issues in Lisa Costello's family are a contributing factor. Plus I was really looking forward to going to WFC and seeing people, as well as some other now-cancelled activities. I lost some of my big near-term motivators. And I'm back in a phase where everything seems far too difficult. For example, simply organizing a dinner the day I return from our first Baltimore trip, 11/7, has turned into a logistical nightmare with pushback from multiple quarters. So my usual relatively bubbly self has not been bubbling much lately.
We're off to Maryland Wednesday morning to help organize major life changes for Lisa's elderly parents. For a change, there's a crisis going on that isn't about me. This is probably a good thing for my spirit or something, but mostly I see it taking a toll on her and others in her extended family. I am going primarily to back her up and be her support, though I do keep finding minor ways to make myself useful. I am so very glad I can do this for her.
It's a tough world.